Drugs

, Volume 31, Issue 1, pp 52–63

Drug-Induced Aplastic Anaemia and Agranulocytosis

Incidence and Mechanisms
  • Paul C. Vincent
Review Article

DOI: 10.2165/00003495-198631010-00004

Cite this article as:
Vincent, P.C. Drugs (1986) 31: 52. doi:10.2165/00003495-198631010-00004

Summary

Aplastic anaemia and agranulocytosis are uncommon but serious adverse effects of drug therapy. They result from an adverse interaction between the drug and the haemopoietic pathway in certain susceptible individuals. The nature of this idiosyncratic interaction differs for diffefent drugs and possibly for different individuals. In some instances an immune mechanism might be implicated, in others the patient’s cells might carry a genetic susceptibility to the drug, while yet other patients might metabolise the drug abnormally. The idiosyncratic nature of these effects has made their investigation difficult, but experimental studies have allowed some progress in our understanding. In a practical sense, however, responsibility for preventing these problems will remain with clinicians, who should be alert to the risks and revise their prescribing habits accordingly.

Copyright information

© ADIS Press Limited 1986

Authors and Affiliations

  • Paul C. Vincent
    • 1
  1. 1.The Kanematsu LaboratoriesRoyal Prince Alfred HospitalCamperdown, SydneyAustralia